question about IV push - page 2

I would ask this question to the nurses on my unit but I've already asked them a million questions already, so maybe someone here can help me. When you give a medicine IVP do you usually dilute it... Read More

  1. by   NewRN2008
    1. you are supposed to be there for each other on/in any unit. you have to ask, heck, they will look at you better for asking.. BUT....
    2. before asking, look it up. call the pharmacy, something. i guess you cant cause any major damage by diluting, but you cannot cannot cannot give meds w/out knowing EVERYTHING about it. esp how to administer it!

    not to be nasty or anything, but that post was pretty scary- its so hard to believe that someone would still just do something w/out knowing something like that. please in the future, be safe, ask!! although i do agree with another post that even the nurses that have been there for 30 yrs may be also doing it wrong, you need to look for yourself.

    please be safe
  2. by   tnrose
    I'm thinking that the vial label itself actually supplies the information on diluting the med, am I wrong? I know it won't supply info on push time though. I am so thankful for our MAK system, which supplies that information to us when administering meds. Dang, sometimes being a nurse is scary when I think about what we do and what the outcome could be if a mistake is made.
  3. by   iluvivt
    I do not think you would like it if we gave you or a family member a drug without knowing for certain all the facts.. Carry a drug book with you .....my favorite is Intravenous drug administration by betty gahart. Every year they put out a new one it is the best and I have looked at a lot in the past 27 years. You either ask or find out the info you need quessing in nursing will get you in trouble and it will be sooner than later.
  4. by   nursbee04
    1. Never take someone's word for it. ALWAYS look it up. Plus, if you look it up, you will be more likely to remember it next time.

    2. Never assume its okay to dilute/that it won't hurt anything. For example, if you were to dilute IV valium with NS, you would probably see your syringe precipitate and turn white.

    Good Luck!
  5. by   Nurseismade RN
    Quote from nursbee04
    1. Never take someone's word for it. ALWAYS look it up. Plus, if you look it up, you will be more likely to remember it next time.

    2. Never assume its okay to dilute/that it won't hurt anything. For example, if you were to dilute IV valium with NS, you would probably see your syringe precipitate and turn white.

    Good Luck!
    agree with all the posts......my dear...you must look this up each time you give IV meds. At my hospital, we have a standard sheet that is always updated and tells us how to mix our IV's.....and IVP's. and if in doubt look it up in recent med book or call pharmacy!

    good that you posted this though.....good learning experience
  6. by   Melony, RN
    My question is....Where is your instructor? Not checking your meds and allowing a student to do a push without double checking everything? Our instructors always checked our meds with us....quized us on them, and if we didnt know something they had us look it up before we could give it.
  7. by   AprilRNhere
    Very old thread.....
  8. by   RNMeg
    excitednurse2b, this is the graduate nurse forum..she doesn't have an instructor, she's recently graduated

close